‘only 9 have died from Vax side effects in the past year’ | Hyderabad News
Of these nine deaths, two deaths each were attributed to vaccine product-related reactions, categorized as A1, in Telangana, Maharashtra and J&K and one each in Kerala, Haryana and Chandigarh. Eight of the victims were linked to Covishield and one to Covaxin.
The cause of each of the nine deaths was explained as side effects of vaccination such as anaphylaxis, thrombosis and thrombocytopenia syndrome. Experts say the estimated incidence of anaphylaxis is 1.3 per million doses of flu vaccine administered.
The data was selected by TOI from a series of AEFI reports prepared by the committee between February 2021 and March this year.
“Overall, the benefits of vaccination far outweigh the low risk of harm. As a precaution, all emerging signals of harm are constantly monitored and periodically reviewed,” one of the reports read.
India administered 186 vaccine injections, including the first, second and booster.
“For the gigantic amount of vaccine doses administered, the number of reported adverse events is negligible. All vaccines used worldwide are found to be safe. In these cases of adverse events and death in a given individual presenting risks for health, anything can trigger a complication,” said Rakesh Mishra, former director of the Center for Cellular and Molecular Biology (CCMB).
The Immunization Division has issued 13 reports to date involving 1,112 adverse events and 391 deaths. The majority of them are classified as coincidences. Apart from nine A1 deaths, at least 45 are classified as “sudden unexplained deaths” because the committee could not obtain clinical information, autopsy reports or any other documents.
There is also additional information on the location of the deaths. As the two deaths in Telangana were reported from Hyderabad and Jogulamba Gadwal district of Telangana. The two deaths in Maharashtra were reported in Nashik and BMC region. Deaths in Haryana and Kerala were reported in Hisar and Aluphuzza.
Telangana State Joint Director of Children’s Health and Immunization, Dr G Sudheera, told TOI: “We have the case of an 18-year-old girl in Hyderabad who died as a result of “a reaction that may have been caused by the vaccination. The committee has requested information on this case, and we have provided it. The second case in Jogulamba Gadwal may be that of a girl from Kurnool in Andhra Pradesh. Many beneficiaries of vaccines from Andhra Pradesh came to Jogulamba Gadwal to get vaccinated.
The National AEFI Committee, which conducted a causality assessment, states in its report: “Vaccine product-related reactions (A1) are expected reactions that are attributed to vaccination based on existing scientific evidence.” Examples of such reactions include allergic reactions and anaphylaxis. “Unclassifiable events (unexplained deaths) are events that are investigated, but there is insufficient evidence to confirm a diagnosis due to missing crucial information. The case may be re-examined for further investigation. assessment of causation when relevant information becomes available. Coincidental events are those reported after vaccination but for which a clear cause other than vaccination is found during the investigation.”